Cutaneous adverse drug reactions (CADRs) are commonly encountered skin eruptions in both general and dermatological practices. Most of these CADRs are unpredictable and non-dose-related. They can range from common and non-life-threatening reactions such as maculopapular exanthems and urticaria, to uncommon but serious reactions such as drug-induced hypersensitivity syndrome (DIHS), Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN).
It is difficult to determine the actual incidence or prevalence of CADRs in most countries as the capture of information on CADRs is largely through voluntary reporting by physicians. Medications causing CADRs may also differ from one country to another due to differences in prescribing habits and the availability of drugs in different countries. In general, antibiotics are the most frequent cause of maculopapular exanthems and NSAIDs are the most frequent cause of immediate reactions such as angioedema and urticaria. Sulfonamide antibiotics, anti-epileptics, allopurinol, and NSAIDs tend to be the inducers of more serious CADRs such as SJS/TEN and DIHS.
With the emerging use of biologic chemotherapeutic agents, CADRs to these groups of drugs are also becoming more common. In Asia, where the use of traditional medicines, especially traditional Chinese medicines (TCM) is prevalent, these alternative medicines are also potential culprits in cases of suspected CADRs.
EVALUATION OF A CUTANEOUS ADVERSE DRUG REACTION
Evaluation of a CADR begins by clinical suspicion based on presenting morphological features. In clinical practice, this can be challenging as some cutaneous reaction patterns may not be specific to drugs alone. For example, cutaneous reaction patterns such as exanthems and urticaria can be induced by both drugs and other non-drug inciting agents (e.g., viral or bacterial infections). On the other hand, distinctive cutaneous reaction patterns such as generalized, dusky, targetoid macules with skin erosions and mucosal involvement (seen in SJS/TEN), generalized, dusky, maculopapular rashes in association with systemic symptoms (seen in drug-induced hypersensitivity syndrome), and localized skin reactions associated with significant hyperpigmentation which may be recurrent (seen in fixed drug eruption) are frequently caused by drug rather than non-drug inciting agents. Such presentations make the initial assumption of drug involvement likely.
Morphological classification of CADR will guide in the identification of the culprit drug and the management of the adverse reaction. Histological examination of the skin and blood investigations to detect systemic involvement may be necessary. Failure to recognize serious CADRs early may have dire health and medico-legal consequences to the patients and the attending physicians, respectively.
CULPABILITY OF A DRUG CAUSING THE CUTANEOUS REACTION
In general, the culpability of a drug in causing a CADR may be assessed by the following criteria: (1) a compatible temporal relationship between drug exposure and CADR, (2) a reaction pattern which has been reported for the culpable drug, (3) an improvement of signs and symptoms with dechallenge (cessation) of drug, (4) reproducibility of the reaction with inadvertent or ...